Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
141 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes breathing difficulty and burning sensation in upper chest area?

Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

default
Posted on Wed, 26 Aug 2015 in Mental Health
Question: I've been experiencing trouble breathing (air feels like its not going into my lungs/takes more effort to breathe sometimes and feels uncomfortable) as well as burning sensation in my upper chest/throat area. Sometimes I also feel like my throat is closing/narrowing. I also sometimes have trouble swallowing and get the sensation that something is stuck in my throat. When I drink a moderate to high amount of alcohol it goes away. It also feels better when I wake up in the morning but when I think about it it comes back after a few seconds and just lingers. I have had a chest x-ray, ekg, and pft test performed and everything came back normal. I also had a barium swallow test performed and the results were also normal. I am going back and forth between anxiety and acid reflux however when I try to take medications used to treat both (xanax for anxiety and omeprazole or nexium for acid reflux) there is no improvement. I have completely lost any amount of enjoyment I had out of life because of this and the fact that no one can figure out whats wrong is really worrying me that I will be this way for the rest of my life. PLEASE HELP!
doctor
Answered by Dr. Srikanth Reddy 8 hours later
Brief Answer:
Anxiety it appears to be

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
The condition that you are having is basically panic attacks. This is a disorder of anxiety and occurs cause of imbalance of certain neurotransmitters in the brain. especially serotonin, nor adrenaline, and dopamine to some extent. Medicines are the best options to take care of these symptoms. Paroxetine is the the most popular medicine and my drug of choice. I generally prescribe my patients 12.5 mg per day at night which takes care of anxiety symptoms. Also certain medicines like propranolol and clonazepam can be give as required when there is a panic episode or expected situation where panic attack can appear.
Also there is an option of cognitive behavioural therapy (CBT). This therapy is taken by either a psychologist or a psychiatrist in which the therapist identifies impaired cognitions (Thoughts) and try to correct them. They are 15-20 min weekly session and there should be around 8-10 sessions to help you with your illness.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy
                                                                                                                                                                                                                                                                                                                                               
Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Srikanth Reddy 34 hours later
Hello and thank you for your feedback Dr. XXXXXXX

I was hoping it wouldn't be anxiety because from I hear there is no "cure." It just comes sponaneously out of nowhere and stays with you. In my situation I was on vacation in the caribbean with my friends and we were all laughing and telling funny stories from the prior night while I suddenly noticed I couldn't breathe comfortably anymore. I mention this because people have informed me that anxiety usually comes from traumatic events and I was obviously not in any sort of stressful situation. Also, I have taken Paroxetine 20mg and have taken Indorel (which my physician told me is the trade name for Propranolol) and didn't notice a difference. I have not taken Clonazapem yet however. Am I supposed to take these medications for a certain amount of time consistently to start noticing a difference or should they work right away. Also, I take Adderall 20mg instant release from time when I study and I noticed it significantly improves my breathing but I have been told it should be the complete opposite if I have anxiety. What are your thoughts? Thanks!
doctor
Answered by Dr. Srikanth Reddy 3 days later
Brief Answer:
I disagree with some statements

Detailed Answer:
Hello
I bed to disagree with some statements and would like to correct you.
1) Anxiety can occur more in stressful conditions but can occur in conditions which are not stressful. Infact panic attacks appear from no where and generally do not have any triggers.
2) These medicines need to be taken for a period of time to show its effects. Like for example paroxetine needs to be taken for 2 weeks before it shows the response. Clonazepam may start showing response in 2-4 days.
3) Adderall has no clear relationship with anxiety. If you have adhd, then adderall may even help in reducing the anxiety.
Get on the treatment for panic disorder and continue the treatment for 4-6 weeks and look for the response.
Kind regards
Dr. Srikanth Reddy
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Xanax

doctor1 MD

I have high blood pressure and have had blood pressure for 4 years. It developed sometime in my last trimester of pregnancy but I didn t have...

doctor1 MD

I recently restated taking 120 mg of cymbal ya and extended release Xanax. I now shake horribly and am experience bladder leakage more times than...

doctor1 MD

54 y.o. post-menapausal, 140lbs. 5 4 . meds: humira 2x month, toprol (racing heart), lipitor, wellbutrin, prozac & aspirin. my blood pressure has...

doctor1 MD

I had triple bypass surgrey in Oct 2008. Am extremely exhausted and tired. Very frustrated....this are the drugs I am taking. Had doctors...

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any...

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal....

doctor1 MD

Hi, this morning inwas suddenly dizzy and resally sweaty. And ive been blurry ever since and had a sore tummy and been in and out of anxiety...